The Annals of Statistics

Asymptotic inference for high-dimensional data

Jim Kuelbs and Anand N. Vidyashankar

Full-text: Open access

Abstract

In this paper, we study inference for high-dimensional data characterized by small sample sizes relative to the dimension of the data. In particular, we provide an infinite-dimensional framework to study statistical models that involve situations in which (i) the number of parameters increase with the sample size (that is, allowed to be random) and (ii) there is a possibility of missing data. Under a variety of tail conditions on the components of the data, we provide precise conditions for the joint consistency of the estimators of the mean. In the process, we clarify and improve some of the recent consistency results that appeared in the literature. An important aspect of the work presented is the development of asymptotic normality results for these models. As a consequence, we construct different test statistics for one-sample and two-sample problems concerning the mean vector and obtain their asymptotic distributions as a corollary of the infinite-dimensional results. Finally, we use these theoretical results to develop an asymptotically justifiable methodology for data analyses. Simulation results presented here describe situations where the methodology can be successfully applied. They also evaluate its robustness under a variety of conditions, some of which are substantially different from the technical conditions. Comparisons to other methods used in the literature are provided. Analyses of real-life data is also included.

Article information

Source
Ann. Statist. Volume 38, Number 2 (2010), 836-869.

Dates
First available in Project Euclid: 19 February 2010

Permanent link to this document
http://projecteuclid.org/euclid.aos/1266586616

Digital Object Identifier
doi:10.1214/09-AOS718

Zentralblatt MATH identifier
05686521

Mathematical Reviews number (MathSciNet)
MR2604698

Subjects
Primary: 60B10: Convergence of probability measures 60B12: Limit theorems for vector-valued random variables (infinite- dimensional case) 60F05: Central limit and other weak theorems 62A01: Foundations and philosophical topics 62H15: Hypothesis testing 62G20: Asymptotic properties 62F40: Bootstrap, jackknife and other resampling methods 92B15: General biostatistics [See also 62P10]

Keywords
Covariance matrix estimation c_0 functional genomics high-dimensional data infinite-dimensional central limit theorem joint inference large p small n laws of large numbers l_ρ microarrays shrinkage structured covariance matrices

Citation

Kuelbs, Jim; Vidyashankar, Anand N. Asymptotic inference for high-dimensional data. The Annals of Statistics 38 (2010), no. 2, 836--869. doi:10.1214/09-AOS718. http://projecteuclid.org/euclid.aos/1266586616.


Export citation

References

  • [1] Araujo, A. and Giné, E. (1980). The Central Limit Theorem for Real and Banach Valued Random Variables. Wiley, New York.
  • [2] Devroye, L. and Gyorfi, L. (1985). Nonparametric Density Estimation: The L1 View. Wiley, New York.
  • [3] Dudoit, S., Fridlyand, J. and Speed, T. P. (2002). Comparison of discrimination methods for the classification of tumors using gene expression data. J. Amer. Statist. Assoc. 97 77–87.
  • [4] Feller, W. (1966). An Introduction to Probability Theory and Its Applications. Wiley, New York.
  • [5] Hoeffding, W. (1963). Probability inequalities for sums of bounded random variables. J. Amer. Statist. Assoc. 58 13–30.
  • [6] Golub, T. R., Slonim, D. K., Tamayo, P., Huard, C., Gaasenbeek, M., Mesirov, J. P., Coller, H., Loh, M., Downing, J. R., Caligiuri, M. A., Bloomfield, C. D. and Lander, E. S. (1999). Molecular classification of cancer: Class discovery and class prediction by gene expression monitoring. Science 286 531–537.
  • [7] Kosorok, M. and Ma, S. (2007). Marginal asymptotics for the large p, small n paradigm: With application to microarray data. Ann. Statist. 35 1456–1486.
  • [8] Kuelbs, J. and Vidyashankar, A. N. (2008). Asymptotic inference for high-dimensional data. Preprint. Available at http://mason.gmu.edu/~avidyash.
  • [9] Kuelbs, J. and Vidyashankar, A. N. (2008). Simulation report using structured covariances. Preprint. Available at http://mason.gmu.edu/~avidyash.
  • [10] Ledoit, O. and Wolf, M. (2004). A well-conditioned estimator for large-dimensional covariance matrices. J. Multivariate Anal. 88 365–411.
  • [11] Lu, Y., Liu, P.-Y., Xiao, P. and Deng, H.-W. (2005). Hotelling’s T2 multivariate profiling for detecting differential expression in microarrays. Bioinformatics 21 3105–3113.
  • [12] Okamato, M. (1958). Some inequalities relating to the partial sum of binomial probabilities. Ann. Inst. Statist. Math. 10 29–35.
  • [13] Parthasarathy, K. R. (1967). Probability Measures on Metric Spaces. Academic Press, New York.
  • [14] Paulauskas, V. (1984). On the central limit theorem in c0. Probab. Math. Statist. 3 127–141.
  • [15] Portnoy, S. (1984). Asymptotic behavior of M-estimators of p regression parameters when p2/n is large. I. Consistency. Ann. Statist. 12 1298–1309.
  • [16] Reverter, A., Wang, Y. H., Byrne, K. A., Tan, S. H., Harper, G. S. and Lehnert, S. A. (2004). Joint analysis of multiple cDNA microarray studies via multivariate mixed models applied to genetic improvement of beef cattle. Journal of Animal Science 82 3430–3439.
  • [17] Schaffer, J. and Strimmer, K. (2005). A shrinkage approach to large-scale covariance matrix estimation and implications for functional genomics. Stat. Appl. Genet. Mol. Biol. 4 1–30.
  • [18] van der Lann, M. J. and Bryan, J. (2001). Gene expression analysis with parametric bootstrap. Biostatistics 2 445–461.
  • [19] Yan, X., Deng, M., Fung, W. K. and Qian, M. (2005). Detecting differentially expressed genes by relative entropy. J. Theoret. Biol. 3 395–402.